New York, 2021

Flash Flooding in New York, August 27, 2021

August 27, 2021 · NWS BGM · 3 events in 1 county or zone

Warm and humid air was stagnant over New York with a stationary frontal boundary positioned along the New York-Pennsylvania border. Thunderstorms developed along this boundary, and repeatedly moved over the same locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Warm and humid air was stagnant over New York with a stationary frontal boundary positioned along the New York-Pennsylvania border. Thunderstorms developed along this boundary, and repeatedly moved over the same locations. Locally heavy rainfall caused flash flooding over parts of the Southern Tier.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 27, 1:02 PM EST, 38 minutes earlier.

Area forecast discussion, Aug 27, 1:02 PM EST, 38 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
202 PM EDT Fri Aug 27 2021

.SYNOPSIS...
Isolated to scattered thunderstorms are expected this afternoon
and evening with heavy rain possible. Warm and humid conditions
are expected through the weekend as well as scattered showers
and thunderstorms. A cold front Monday will bring additional
showers and thunderstorms.

&&

.NEAR TERM /THROUGH SATURDAY/...
1245 PM Update...

With cloud cover present, temperatures are slow to warm up.
Based on this, the highs were lowered a degree after an update
was done to the temps based on latest obs. A couple of showers
have popped up as well so have increased PoPs in those areas.

910 AM Update...

Fog is finally starting to clear out, though visibility is still
reduced across CNY, especially in the Southern Tier. Fog should
continue to clear out over the next hour or two. No major
changes with this update. Temps and winds were updated through
the morning based on the latest obs. PoPs were cut back over the
next few hours as it looks like the best chances will be around
noon while the morning should be dry.

345 AM Update...

Temperatures will be cooler today as a weak cold front drops
southward across Central NY. This front will likely produce
scattered thunderstorms this afternoon and into this evening
generally from the Southern Tier on southward into NE PA. Wind
flood is forecast to be fairly week so storms will be of the
pulse variety. However, there will be plenty of instability
available with CAPE values possibly over 2K J/kg for this
afternoon. With PWATs edging near 2" and the weak steering flow,
there is some concern for localized flash flooding this
afternoon, especially if any storms travel over the same regions
that were recently hit from the remnants of Fred and Henri last
week. Severe storms appear unlikely, however, if a few of the
pulse thunderstorms develop a robust enough updraft, then there
would be a small threat for isolated intense downbursts to
occur.

The front will remain in our vicinity again tomorrow and there
is some potential for isolated to scattered thunderstorms again.
PWATs remain quite high in the forecast sounding, so potential
for storms is something that will need to be watch as we head
into tomorrow. Finally, there will be some potential for
localized flash flooding again on Saturday

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
350 AM Update...

Late summer weather pattern continues, with warm and humid
conditions through the short term period. There will be a low chance
for a few showers or perhaps an isolated thunderstorm Saturday night
into Sunday as a warm front lifts north, with the best chance coming
Sunday afternoon. Otherwise, it will be partly cloudy and  humid,
with overnight lows in the 60s and daytime highs in the low to mid-
80s. Dew points rise into the lower 70s in the afternoon, giving max
heat indices in the upper 80s to lower 90s in the valleys.

The upper level ridge begins to break down later Sunday night, with
a weak wave approaching our northwestern zones after midnight. This
will again bring a chance for a few showers or thunderstorms.
Outside of this activity, it should be another partly cloudy and
muggy night, with patchy fog also possible. Overnight temperatures
hover in the mid-60s to lower 70s.

On Monday, a frontal boundary is forecast to press south and east
across the CWA through the day. Out ahead of the front breaks of
sunshine will allow for instability to build as daytime highs reach
80-85, with humid conditions once again. Surface dew points back up
above 70 and PWATS around 1.75 inches will allow the developing
showers and storms to produce locally heavy rainfall. Also, MLCAPE
progged around 800-1500 J/Kg and deep layer shear up to 30 kts may
allow for some stronger thunderstorms to develop. Will continue to
closely monitor parameters in future updates to see if there will
be any severe thunderstorm potential. With good model agreement on
the general timing of the front and available moisture/instability,
went slightly above the blended guidance (NBM) to stick closer to
the previous forecast...which gives high end likely to low end
categorical PoPs across the entire region.

The front slips south, and likely through NE PA later Monday night.
Behind the boundary things should dry and slowly clear out; although
valley fog will be a good bet as weak high pressure and light winds
nose into the area from the north. Still mild and a bit humid, with
lows 60-65 forecast.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
350 AM Update..

Some uncertainty, and therefore lower confidence in the
forecast to start off the long term period. Although things seem
to be trending drier for Tuesday now, based on the latest models.

Model guidance differs in how far north and how fast any
moisture arrives from the remnants of Ida and an upper level
trough interaction. The operational GFS continues to be the
fastest and furthest north/west solution, and would bring
increasing chances for rain to much of the forecast area starting
late Tuesday and continuing through the day Wednesday. Meanwhile,
the latest 00z ECMWF operational guidance brings a pocket of
dry, Canadian air to our CWA Tuesday and Tuesday night, with
just some increasing mid level clouds from the south on Wednesday.
The CMC operational is in-between these two solutions. The 00z
GEFS members appear to be shifting south with the moisture and
rain, especially when compared to the operational run. The
overall theme is, there remains a lot of uncertainty in regards
to where Ida and its remnants track after about Tuesday. For now
the official forecast sticks very close to the latest NBM
guidance, which in corporates the best performing operational
and ensemble guidance. This gives a slight chance to low end
chance for some shower late Tuesday into Wednesday; especially
across the Southern Tier and NE PA.

Currently, the blended guidance (NBM) and therefore our official
forecast dry things out across the whole area Thursday into
next Friday, with cooler, less humid and generally seasonable
weather expected...under mostly sunny skies. Again, will still
need to monitor the remnants of Ida into the end of the long
term period, as some of the models are now moving it slowly
into the Mid-Atlantic then off the Northeast coast Thursday into
Friday. Overnight lows are forecast to drop back down into the
50s Wednesday and Thursday night...with daytime highs in the 70s
Wednesday through Friday.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Mainly VFR conditions are expected through this evening. The
ceilings at ITH continue below MVFR but should lift later this
afternoon. There is a chance for scattered showers/thunderstorms
this afternoon. The best chances are near the NY/PA border and
areas southward, so ELM, BGM, and AVP could observe some
showers/storms and brief restrictions this afternoon. Confidence
was too low to include thunder at ELM and BGM. By 00z, most of
the showers/storms should dissipate.

Fog will be an issue again overnight at ITH, ELM, BGM, and
possibly at AVP. Confidence is low at AVP, so a TEMPO was used
for now. ELM could see visibilities drop below 1SM and ceilings
down to 200 ft AGL. BGM could see ceilings drop to Fuel Alt as
well. While the fog should lift out by 14z Saturday, IFR to
Fuel Alt ceilings will last throughout the rest of the day
Saturday at all terminals except SYR and RME.

Winds will be light and variable today except if showers/storms
are over a terminal. Winds become slightly stronger tomorrow
(less than 10 kts) and will be mainly out of the east-southeast.

Outlook...

Saturday through Monday...Mainly VFR with patchy fog possible
and afternoon thunderstorms may cause brief restrictions at
times.

Tuesday through Wednesday...Mainly VFR. Slight chance for
showers and thunderstorms and associated restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BTL/MPK
NEAR TERM...BTL/MPK
SHORT TERM...MJM
LONG TERM...MJM
AVIATION...BTL
Hazardous weather outlook, Aug 27, 3:06 AM EST, 10 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
406 AM EDT Fri Aug 27 2021

NYZ022-024-055>057-062-PAZ038>040-043-044-047-048-072-280815-
Steuben-Chemung-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
406 AM EDT Fri Aug 27 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered thunderstorms are expected Friday afternoon and evening.
Localized flash flooding will be possible, especially in areas that
have been impacted by recent rainfall events.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-015>018-023-025-036-037-044>046-280815-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Schuyler-
Tompkins-Madison-Southern Oneida-Cortland-Chenango-Otsego-
406 AM EDT Fri Aug 27 2021

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Binghamton radar (KBGM), 94 km away, was scanning. The volume nearest the first event began at 18:40 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Steuben

When
August 27, 1:40 PM EST to 4:00 PM EST
Where
Steuben County, 0.25 mi ENE of East Campbell to 0.6 mi E of East Campbell
Cause
Heavy Rain
Property damage
$5,000
Reported by
State Official
Coordinates
42.232, -77.126

Water was rushing over Dry Run Road.

Flash Flood, Steuben

When
August 27, 3:00 PM EST to 4:15 PM EST
Where
Steuben County, 1.39 mi S of Cameron to 0.16 mi WSW of Cameron Mills
Cause
Heavy Rain
Property damage
$5,000
Reported by
State Official
Coordinates
42.180, -77.403

Water was flooding County Road 22.

Flash Flood, Steuben

When
August 27, 3:10 PM EST to 4:15 PM EST
Where
Steuben County, 0.84 mi W of Cameron to 1.21 mi NW of Cameron
Cause
Heavy Rain
Property damage
$5,000
Reported by
State Official
Coordinates
42.202, -77.416

Water was flowing over County Road 119 near McMaster Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982324, 982325, 982328.